Hail, Sheridan
- When
- August 16, 3:55 PM MST
- Where
- Sheridan County, 8.64 mi WSW of White Clay
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.940, -102.680
Isolated thunderstorms developed over the Pine Ridge of northern Sheridan County during the early evening hours of August 16th. Hail up to quarter size was reported north of Hay Springs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developed over the Pine Ridge of northern Sheridan County during the early evening hours of August 16th. Hail up to quarter size was reported north of Hay Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 16, 1:13 PM MST, 2 hours 42 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 313 PM CDT Sat Aug 16 2025 .KEY MESSAGES... - There is a marginal risk (level 1 of 5) for the northwestern Sandhills and far northern Nebraska tonight. There is a small slight risk (level 2 of 5) over the Pine Ridge. Damaging wind is the main severe threat. - The threat for thunderstorms, some strong, will continue Sunday and Monday with a marginal risk (level 1 of 5) for portions of the eastern Sandhills and north central Nebraska. - Above normal high temperatures are expected through the middle of next week. There are some hints in the mid range model solutions at a cool down late next week. && .SYNOPSIS... Issued at 313 PM CDT Sat Aug 16 2025 H5 analysis from earlier this morning had high pressure anchored over Missouri. This feature was the center of a broad area of high pressure located over the southeastern CONUS. Further west, closed low pressure was located off the west coast of British Columbia with a trough extending to the south-southeast into southern California. Across the intermountain west, several shortwaves were noted within the southwesterly flow aloft. These disturbances were noted over eastern South Dakota, Wyoming and southern Colorado. At the surface this afternoon, a stationary front was anchored over the northern third of South Dakota into central Minnesota. South of the front, a surface trough of low pressure extended south from west central South Dakota south into the Nebraska Panhandle and far eastern Colorado. Winds west of the trough were variable or light from the north. Winds east of the trough were southerly and gusting as high as 21 MPH at Broken Bow as of 2 PM CDT. Temperatures ranged from 85 degrees at Ainsworth to 96 degrees at Thedford. && .SHORT TERM /THROUGH SUNDAY NIGHT/... Issued at 313 PM CDT Sat Aug 16 2025 The threat for precipitation and localized severe threat over the far northwestern forecast area are the main forecast challenges in the near term. The Colorado shortwave (mentioned above) will continue to lift north northeast over the central Rockies this evening. Showers and thunderstorms in association with this feature, will develop over the higher terrain this afternoon, then along the front ranges of Colorado and far eastern Wyoming late this afternoon and evening. Activity will possibly fire east, over the Nebraska Panhandle even later by mid evening. South-southwesterly mid level winds will keep the bulk of storms off to the west of the forecast area. However, if storms do develop in the panhandle. far western and northwestern portions of the forecast area could see isolated storms. As for the severe threat, mid level shear decreases quickly from northern to southern, and eastern to western portions of the panhandle. More favorable shear exists west and northwest of the forecast area this evening, so the main severe threat should miss most of the forecast area. As for severe mode, looking at forecast soundings, an inverted V type sounding is present over western and northwestern portions of the forecast area, favoring a damaging wind threat. One final note for tonight, I did go ahead and extend some isolated pops east to the highway 83 corridor as the models do force the surface trough east this evening, probably a response to storms off to the west ie. possible outflow boundary. Will limit this to isolated pops as my forecast confidence is limited. Overnight, convection should march across South Dakota, along the stationary frontal boundary, being sustained by a robust H85 low level jet. On Sunday, there are some indications with the latest CAMS in setting up a surface boundary across northern Nebraska. This appears to be either a weak surface frontal boundary or outflow boundary from expected overnight convection over South Dakota. Regardless, it is hard to ignore this feature as the CAMS, as well as the NAM12 soln have this feature parked over northern portions of the FA Sunday afternoon, developing precipitation. As for the severe threat Sunday afternoon and evening, deep layer shear is on the order of 20 to 35 KTS Sunday afternoon with the lowest in the east and highest shear in the west. Based on the 12z runs from this morning, the highest shear and more robust CAPE are not co-located Sunday afternoon as available CAPE is highest in the east where the lower deep layer shear resides. Mid level lapse rates increase to 7-8C/KG Sunday afternoon, which may support a localized hail threat. That being said, given this disconnect between shear and CAPE and given the forecast lapse rate, feel that the marginal threat for severe storms is warranted. && .LONG TERM /MONDAY THROUGH SATURDAY/... Issued at 313 PM CDT Sat Aug 16 2025 The upper level high, currently over Missouri, will track west, becoming established over the Central Rockies Monday. Low amplitude flow will develop over Nebraska as the high tracks west. This will lead to threat for thunderstorms Monday, some of which may be on the strong side. Beyond Monday night, the ridge will become established over the central rockies. This will lead to a dry forecast for Tuesday through Thursday with temps well into the 90s. In fact, the latest EC ensemble guidance has zero precip with all of its members Wednesday through Friday and very limited precip on Tuesday. There is some indications in the mid range solutions of a cold fropa Friday night into next Saturday, which will drop temps back into the 70s/80s. The latest NBM has cooler temps arriving a day earlier on Friday, albeit highs in the mid to upper 80s. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1245 PM CDT Sat Aug 16 2025 Low pressure located across the Panhandle will help generate isolated to widely scattered convection between tonight. Relatively greater storm coverage will be near the SD border, so have added a PROB30 group for TS and variable/gusty winds to VTN for the 03-09z Sunday window. Cloud bases will remain generally elevated, with FEW-SCT CU with bases around 9kft as well as high cirrus. As the surface low approaches from the west, E-SE winds will gradually veer S tonight, with wind speeds around 8-12 kts and gusts up to 20 kts this afternoon at LBF. By 12z Sunday, winds will become variable at VTN with the surface low positioned overhead, with SW winds at LBF. Wind speeds during the time will be steady around 5-10 kts. && .LBF WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for NEZ007-010-028- 029. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...DWS
Hazardous Weather Outlook National Weather Service North Platte NE 321 PM CDT Sat Aug 16 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-172030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 321 PM CDT Sat Aug 16 2025 /221 PM MDT Sat Aug 16 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Temperatures remain hot through mid evening, with heat index values in the upper 90s to around 100. A Heat Advisory remains in effect for eastern portions of north central Nebraska through mid evening. Thunderstorms are possible tonight. A few strong to severe storms are possible across the northwest Sandhills into far northern Nebraska. Damaging winds are the main severe threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Sunday and Monday across western and north central Nebraska. A few storms could be strong to severe with a threat for damaging wind gusts and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CLB
Special Weather Statement
National Weather Service North Platte NE
444 PM MDT Sat Aug 16 2025
NEZ004-162300-
Sheridan NE-
444 PM MDT Sat Aug 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SHERIDAN COUNTY
THROUGH 500 PM MDT...
At 443 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wolf Creek Housing, or near Pine Ridge, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
White Clay, Pine Ridge, Intersection of Highway 87 and Craven Creek
Road, and Intersection of Highway 87 and Larabee Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4300 10226 4292 10227 4290 10255 4300 10259
TIME...MOT...LOC 2243Z 174DEG 10KT 4299 10245
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe Rapid City radar (KUDX), 132 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288999.